Alert archive / Missouri / Red Flag Warnings in 2022

Red Flag Warning 8, NWS Springfield, MO

October 22, 202227 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Oct 22, 2022, 2:34 AM CDT for 27 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Oct 22, 2022, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2022, 2:34 AM CDT (07:34 UTC)
In effect from
Oct 22, 2022, 11:00 AM CDT
Expired
Oct 22, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO
All 30 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 34 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3563 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS83 KSGF 220734
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
234 AM CDT Sat Oct 22 2022

...Red Flag Warning Posted...

.Increasing wind gusts combined with a dry airmass will lead to
high fire danger today. By mid day, south winds sustained at 15 to
25 mph with gusts ranging from 30 to 40 mph will be common across
extreme southeast Kansas and much of the Missouri Ozarks. Drought
impacted vegetation will also aid in creating a rapid spread of
wildland fires today as relative humidity values drop into the 20
to 35 percent range. 

KSZ073-097-101-MOZ055>058-066>071-077>082-088>095-101>103-221545-
/O.NEW.KSGF.FW.W.0008.221022T1600Z-221023T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-McDonald-Barry-Stone-
234 AM CDT Sat Oct 22 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR EXTREME
SOUTHEAST KANSAS AND MUCH OF THE MISSOURI OZARKS...

The National Weather Service in Springfield has issued a Red Flag
Warning for strong winds and low humidity, which is in effect 
from 11 AM this morning to 7 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 055 Benton, Fire Weather 
  Zone 056 Morgan, Fire Weather Zone 057 Miller, Fire Weather 
  Zone 058 Maries, Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 067 St. Clair, Fire Weather Zone 068 Hickory, Fire 
  Weather Zone 069 Camden, Fire Weather Zone 070 Pulaski, Fire 
  Weather Zone 071 Phelps, Fire Weather Zone 073 Bourbon, Fire 
  Weather Zone 077 Barton, Fire Weather Zone 078 Cedar, Fire 
  Weather Zone 079 Polk, Fire Weather Zone 080 Dallas, Fire 
  Weather Zone 081 Laclede, Fire Weather Zone 082 Texas, Fire 
  Weather Zone 088 Jasper, Fire Weather Zone 089 Dade, Fire 
  Weather Zone 090 Greene, Fire Weather Zone 091 Webster, Fire 
  Weather Zone 092 Wright, Fire Weather Zone 093 Newton, Fire 
  Weather Zone 094 Lawrence, Fire Weather Zone 095 Christian, 
  Fire Weather Zone 097 Crawford, Fire Weather Zone 101 
  Cherokee, Fire Weather Zone 101 McDonald, Fire Weather Zone 
  102 Barry and Fire Weather Zone 103 Stone.

* TIMING...conditions conducive to a rapid spread of wildland
  fires will evolve by mid day and continue into the early evening
  hours. 

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...Afternoon high temperatures in the low to mid 80s
  are expected today. 

* IMPACTS...An environment typical for a rapid spread of wildland
  fires is expected to materialize today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Cramer

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Oct 21, 11:46 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 21, 11:46 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1146 PM CDT Fri Oct 21 2022

...AVIATION UPDATE...

Key Messages:

1. A Red Flag Warning will end at 7 PM for areas northwest of a line
from Galena Missouri to Lake of the Ozarks.

2. Near-record warmth continues through Sunday.

3. Gusty south winds likely this weekend, with gusts over 40 mph
possible each afternoon.

4. Heavy rainfall possible Monday-Tuesday.

.SHORT TERM...(This evening through Saturday)
Issued at 228 PM CDT Fri Oct 21 2022

Red Flag conditions continue northwest of a line from Galena
Missouri to Lake of the Ozarks this afternoon. Observations from
Laclede and Camden Counties show relative humidity below 20 percent.
Although winds have remained at or slightly below Red Flag
criteria, warm temperatures and very dry grasses and soils
combined with low RH will keep the enhanced fire threat over the
area for the next several hours.

Temperatures have climbed into the upper 70s to lower 80s this
afternoon, which is within a few degrees of record highs for most
locations. More details are included in the climate section
below.

Dewpoint temperatures will increase overnight and Saturday as
southerly winds ahead of a developing storm system over the Plains
pull moisture northward from the Gulf of Mexico. The increasing
moisture will help decrease fire danger for Saturday and Sunday,
but gusty south winds and warm temperatures will enhance fire
potential. Thus, limited to elevated fire potential will continue
through the weekend.

.LONG TERM...(Saturday Night through Friday)
Issued at 228 PM CDT Fri Oct 21 2022

The main focus for next week will be precipitation chances
on Monday and Tuesday. Models trends continue to show increasing
precipitation chances and accumulation from early Monday through
late Tuesday as the developing storm system to our west taps into
tropical moisture from TS Roslyn. While the better surface
convergence occurs with the cold front passage on Monday
afternoon/evening, the eastward progress of the front will
decrease as the upper trough deepens and leads to pressure falls
over the Red River Valley. This will prolong our precipitation
chances and likely lead to several inches of rain in some
locations.

With very dry soils over the region we think flooding will be
isolated at best. Also, even though vertical wind shear will be
strong over the region, instability looks pretty limited over the
region, so severe potential is expected to remain low.

Rain is expected to end Tuesday evening as the upper low
shifts east into the Ohio Valley. High pressure will build
southward from Canada and bring a return to cooler temperatures.
Another storm system may impact the region on Friday and into next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1143 PM CDT Fri Oct 21 2022

VFR conditions will persist through the TAF period, but gusty
winds and LLWS will occur. Expect southerly gusts generally up to
30-35 kts Saturday.

&&

.CLIMATE...
Issued at 228 PM CDT Fri Oct 21 2022

The National Blend of Models (NBM) output is trending toward
temperatures continuing to warm into the upper 70s to mid 80s each
afternoon through the weekend. We may also see overnight lows
approaching warm minimum temperature records.

Current records:
      10/22 High   10/22 High Min    10/23 High   10/23 High Min
SGF     85/2020          65/2020       88/1939       64/1934
JLN     86/1947          68/2012       85/1947       68/2012
UNO     86/1953          62/2012       84/1963       66/2001
VIH     86/1903          65/2012       82/1899       65/2010

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Titus
CLIMATE...Terry
Hazardous weather outlook, Oct 21, 7:32 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
732 PM CDT Fri Oct 21 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
732 PM CDT Fri Oct 21 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

 Elevated fire weather risk.

DISCUSSION...

Elevated fire danger will continue through the evening across much
of the area. Dry fuels in response to the ongoing drought will
contribute to the increased fire danger.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Gusty southerly winds are expected this weekend. Winds could gust
as high as 40 mph on Saturday and 45 mph on Sunday. The highest
gusts will be across far western Missouri and southeast Kansas,
creating elevated fire weather conditions with the potential for
rapid spread of wildfires.

Showers and thunderstorms with locally heavy rainfall will be
possible from early Monday through Tuesday evening, with some
locations potentially receiving several inches of rainfall during
this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 2:09 PM CDTWind AdvisorySGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 4 more34 hr

Nearby

Red Flag Warnings in Missouri, 2022Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.